Missouri, 2003

Hail in Missouri, November 18, 2003

November 18, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 18, 2:09 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 18, 2:09 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CST TUE NOV 18 2003

.DISCUSSION...
MAIN FOCUS WILL BE WITH CONVECTION THIS EVENING THEN WITH
TEMPERATURES.

SURFACE COLD FRONT WAS CURRENTLY IN PROCESS OF PUSHING THROUGH THE
AREA AND WAS LOCATED FROM NEAR VICHY TO BRANSON AT 19Z.  SCATTERED
SEVERE STORMS WERE OCCURRING ACROSS THE AREA BEHIND THE FRONT AS
UPPER LEVEL SYSTEM PUSHES INTO THE AREA FROM THE WEST.  MUCH COLDER
AIR ALOFT PUSHING INTO THE AREA ASSOCIATED WITH THE UPPER LEVEL
SYSTEM HELPING TO DESTABILIZE THE ATMOSPHERE AND WAS AIDING IN THE
LARGE HAIL PRODUCTION WITH THE STRONGEST STORMS.  STORMS ALSO
FORMING IN DEFORMATION BAND IN THE SOUTHWEST CORNER OF THE CWA
WITHIN THETA-E RIDGE.  WOULD EXPECT THIS BAND TO GRADUALLY SHIFT
EAST/SOUTHEAST ACROSS MAINLY THE SOUTHERN SECTION OF THE CWA DURING
THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS.  WITH
ADDITIONAL HEAVY RAIN EXPECTED AS THIS OCCURS...HAVE ISSUED A FLOOD
WATCH FOR AREAS SOUTH AND EAST OF A ROLLA TO MONETT LINE THROUGH
MIDNIGHT.  SOME OF THESE AREAS HAVE RECEIVED 3 TO 5 INCHES OF RAIN
DURING THE PAST 24 HOURS AND THE GROUND IS ALREADY SATURATED.
ADDITIONAL RAIN WILL LIKELY LEAD TO FLOODING.

UPPER WAVE SHOULD EXIT TO THE EAST BY MORNING AND WOULD EXPECT DRIER
AIR MASS TO BEGIN BUILDING IN FROM THE WEST AFTER MIDNIGHT.  THIS
WILL HELP TO CLEAR THE CLOUDS FROM WEST TO EAST LATER TONIGHT.  AIR
MASS TO THE WEST IS NOT MUCH COLDER THAN CURRENT ONE AND HAVE KEPT
TEMPERATURES WARMER THAN THE MET NUMBERS ARE SUGGESTING.

UPPER RIDGE BUILDS INTO THE AREA ON WEDNESDAY AND SHOULD SEE A NICE
WARM UP FOR WEDNESDAY THROUGH THE END OF THE WEEK.  HAVE BUMPED UP
TEMPERATURES ON THURSDAY INTO THE MID 70S ACROSS THE WESTERN
SECTIONS OF THE CWA FOLLOWING THE MOS TRENDS OF THE PAST COUPLE OF
RUNS.  BELIEVE MET NUMBERS ARE A BIT TOO WARM BUT FWC NUMBERS
ACTUALLY LOOK PRETTY GOOD.

NEXT SYSTEM SHOWING DIFFERENCES IN LONG RANGE MODELS TOWARDS THE
WEEKEND BUT BOTH ADVERTISE A SIGNIFICANT NEGATIVE TILTED STORM
SYSTEM ENTERING THE PICTURE FOR THE WEEKEND.  WILL CONTINUE THE
THUNDERSTORM THREAT FOR SATURDAY NIGHT INTO SUNDAY.  HAVE BEEFED UP
THE WORDING IN THE HAZARDOUS WEATHER OUTLOOK FOR THE WEEKEND AS THIS
SYSTEM MOVES IN FOR POTENTIAL SEVERE STORMS.  MUCH COLDER AIR BLASTS
IN BEHIND THE FRONT DURING THE DAY SUNDAY AND WILL LIKELY SEE
FALLING TEMPERATURES THROUGHOUT THE DAY FROM WEST TO EAST.

MAY SEE SOME WRAP AROUND MOISTURE AS THIS SYSTEM EXITS THE AREA AND
WITH COLDER AIR IN PLACE WILL POSSIBLY BE SNOW.  WILL INTRODUCE
RAIN/SNOW CHANCES FOR SUNDAY INTO SUNDAY NIGHT.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL TRACK THROUGH THE CWA THROUGH THE
AFTERNOON AND EVENING HOURS.  CEILINGS WILL RANGE FROM 900 TO 1500
FEET THROUGH THE MID EVENING HOURS AND MAY SEE VISIBILITIES DROP TO
AROUND 2 MILES IN THE STRONGEST THUNDERSTORMS.  CLOUDS AND
VISIBILITIES WILL IMPROVE AFTER 02Z THIS EVENING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH SOUTH AND EAST OF MONETT TO ROLLA LINE THROUGH
MIDNIGHT.
KS...NONE.

LINDENBERG
Hazardous weather outlook, Nov 18, 10:15 AM CST, 5 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH THIS EVENING.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE QUARTERS AND DAMAGING WINDS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

STRONG STORMS DEVELOPING OVER SOUTHEAST KANSAS AND NORTHEAST
OKLAHOMA WILL STRENGTHEN AND MOVE INTO SOUTHWEST MISSOURI TOWARD
NOON. THE SEVERE THREAT WILL SPREAD EASTWARD ACROSS SOUTHERN
MISSOURI THIS AFTERNOON...THEN END BY EARLY EVENING.

  DISCUSSION:

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. THIS
FRONT...COUPLED WITH AN UPPER LEVEL STORM SYSTEM...WILL LEAD TO THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. COLD AIR IN THE MID
LEVELS OF THE ATMOSPHERE ALONG WITH MODEST SURFACE HEATING AHEAD OF
THE FRONT WILL CAUSE THE ATMOSPHERE TO DESTABILIZE. HAIL WILL BE THE
MAIN STORM THREAT.

THE STORMS WILL BE ACCOMPANIED BY HEAVY RAINFALL WHICH MAY LEAD TO
ISOLATED FLOODING...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WERE
THREE TO FOUR INCHES OF RAIN RESULTED IN FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION LATE SATURDAY
INTO SUNDAY.  STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALIZED
FLOODING WILL AGAIN BE POSSIBLE AS THE STORM SYSTEM MOVES THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

RUNNELS

In the hours before

Local storm report, Nov 18, 1:56 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    BOLIVAR                   MO   .75 INCH HAIL
11/18/03   POLK                           REPORTED BY BOLIVAR FD

0154 PM    4 N CRANE                 MO   .75 INCH HAIL
11/18/03   STONE                          DURATION 10 MINUTES. HAIL
                                          STILL ONGOING. REPORTED
                                          BY VOLUNTEER WEATHER
                                          OBSERVER.
Local storm report, Nov 18, 2:01 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    3 N CRANE                 MO   1.25 INCH HAIL
11/18/03   STONE                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Nov 18, 2:29 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    7 S OZARK                 MO   60 MPH TSTM GUST
11/18/03   CHRISTIAN                      ALONG WITH PENNY HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Nov 18, 2:33 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    SPRINGFIELD               MO   1 INCH HAIL
11/18/03   GREENE                         SE SIDE OF SPRINGFIELD.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Nov 18, 3:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    MONETT                    MO   1.75 INCH HAIL
11/18/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0135 PM    MARIONVILLE               MO   .88 INCH HAIL
11/18/03   LAWRENCE                       NICKEL HAIL. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0242 PM    LONG LANE                 MO   70 MPH TSTM GUST
11/18/03   DALLAS                         ROBERTS ROAD AREA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0255 PM    ROGERSVILLE               MO   .88 INCH HAIL
11/18/03   WEBSTER                        NICKEL HAIL. REPORTED BY
                                          HAM RADIO OPERATOR.
Special weather statement, Nov 18, 3:07 PM CST, 18 minutes before
MOZ070-071-080>083-091-092-096>098-105-106-190200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 962...IN EFFECT UNTIL 800 PM CST TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

DALLAS...DENT...DOUGLAS...HOWELL...LACLEDE...OREGON...OZARK...
PHELPS...PULASKI...SHANNON...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...FORT
LEONARD WOOD...HOUSTON...LEBANON...ROLLA AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BOOKBINDER

The radar

The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wright

When
November 18, 3:25 PM CST
Where
Wright County, 2 mi S of Mansfield
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.083, -92.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335250.